Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2020, 12:27 AM CDT for Edwards County, Kinney County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 12:27 AM CDT (05:27 UTC)
- Expired
- May 14, 2020, 1:04 AM CDT
- In force
- 37 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Edwards County, TX, Kinney County, TX
The radar
The Laughlin AFB radar (KDFX), 47 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 5.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2970 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted.
285
WUUS54 KEWX 140527
SVREWX
TXC137-271-140630-
/O.NEW.KEWX.SV.W.0095.200514T0527Z-200514T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1227 AM CDT Thu May 14 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern Kinney County in south central Texas...
Southwestern Edwards County in south central Texas...
* Until 130 AM CDT.
* At 1227 AM CDT, a severe thunderstorm was located 10 miles east of
Carta Valley, or 18 miles southeast of Loma Alta, moving southeast
at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2989 10050 2970 10005 2969 10005 2962 10010
2962 10011 2961 10011 2945 10024 2974 10061
TIME...MOT...LOC 0527Z 304DEG 17KT 2978 10051
HAIL...1.50IN
WIND...<50MPH
$$
RUNYEN1 follow-up statement
880
WWUS54 KEWX 140604
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
104 AM CDT Thu May 14 2020
TXC137-271-140613-
/O.CAN.KEWX.SV.W.0095.000000T0000Z-200514T0630Z/
Kinney TX-Edwards TX-
104 AM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINNEY AND
SOUTHWESTERN EDWARDS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 2989 10050 2970 10005 2969 10005 2962 10010
2962 10011 2961 10011 2945 10024 2974 10061
TIME...MOT...LOC 0559Z 304DEG 17KT 2968 10034
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:27 PM CDT, 2 hours earlier.
Area forecast discussion, May 13, 10:27 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1027 PM CDT Wed May 13 2020 .UPDATE... The Severe Thunderstorm Watch for Val Verde County issued early through 10 PM this evening was allowed to expire. There is strong to severe thunderstorm moving across north central Val Verde County as of this writing and we issued a Severe Thunderstorm Warning for it through 11 PM. The storm is entering to an area where conditions are less favorable to keep current status. Therefore, we think the storm should begin to weaken within the next several volume scans. Also with this update, removed the slight chances for showers and thunderstorms over parts of south central Texas and kept showers mentioned over two-thirds of the area in case some light shower activity develops overnight as an upper level short wave moves over the area. Still showing isolated thunderstorms over parts of the western part of the Hill Country overnight where the better lift may be present. && .PREV DISCUSSION... /ISSUED 648 PM CDT Wed May 13 2020/ AVIATION... VFR conditions are expected across the I-35 corridor through about midnight tonight. A cluster of strong storms could be impacting KDRT around 01Z through 04Z as these storms move out of northeast Mexico and enter the western portion of Val Verde County. There is a split decision between HiRes solutions bringing the storms over KDRT. Since the HRRR is performing well with the ongoing convection, we will follow its projected path of these storms with storms affecting KDRT around 01Z-04Z (as already mentioned above). Cigs/vsbys could lower a category or two depending on the intensity over the storm if it does go over the terminal. Storms are likely to dissipate around midnight tonight. Otherwise, MVFR cigs are anticipated to begin around 05Z/06Z for the I-35 sites through 17Z/18Z Thursday. Can't rule out an hour or two with IFR before dawn. MVFR cigs are expected after 05Z for KDRT and last through 18Z. Winds are forecast to be out of the southeast and south 7 to 10 knots with gusts up to 17 knots. PREV DISCUSSION... /ISSUED 332 PM CDT Wed May 13 2020/ UPDATE... Updated to add Severe Thunderstorm Watch 180 for Val Verde county until 10 PM CDT. PREV DISCUSSION... /ISSUED 228 PM CDT Wed May 13 2020/ SHORT TERM (Tonight through Thursday Night)... Low stratus deck has struggled to scatter and lift this morning. SSE wind have begun to pick up this afternoon which will encourage boundary layer mixing and promote additional clearing. Scattered streamer showers are depicted by several high res models over the coastal plains and areas east of I-35 for this afternoon. Low-end POPs in for this activity till 21Z. Attention will then turn to west TX and the Big Bend region where storms are expected to initiate along the dryline. Convective initiation should be around 21Z when a shortwave makes it's way over the state. Convective allowing models diverge on how this evening activity is handled. General consensus is that shortly after sunset, storms begin a downward trend and reach our far western counties as they dissipate. Some outliers, like the ARW, carry this line of potentially strong to severe storms a bit further into the interior Hill Country and our central counties. One outlier, the 06Z and 12Z 3km NAM dissipates storms over the Rio Grande but carries a line of storms into the northeastern Hill Country and over the Austin metro all the way from northwest TX that developed along the dryline in the late afternoon. Again this is an outlier but run to run consistency has gained some attention. There will be a pretty strong cap in place over our eastern counties this evening and overnight so there is confidence that if any storms do make it as far as the I-35 corridor, it would be fairly weak. SPC does have our western 1/3 under a slight risk and a marginal risk stretching to the I-35 corridor. Main threats being large hail and damaging winds. Overnight Wednesday, temperatures will remain warm, only dropping to the low 70s for much of the region. Dewpoints will remain elevated in the upper 60s to low 70s, so a warm and muggy night is in store. Some fog development could take place for the interior Hill Country with the absence of any rainfall but would remain confined to rural areas of the Hill Country. On Thursday, shower activity should be confined mostly along the coast and over the Gulf as this latest disturbance continues eastward. Kept low-end POPs in for our southeastern counties for this. Slight warm up for Thursday with afternoon highs a couple of degrees above what they were Wednesday and a brief break from rain chances Thursday night. LONG TERM (Friday through Wednesday)... Models continue to be consistent with an upper level trough moving across Texas for the end of the week. This will be a trigger for showers and thunderstorms starting Friday and continuing through Sunday. In the low levels warm, moist flow from the Gulf will prime the atmosphere for a potential heavy rain event. PW values will increase to 1.5 to 2.0 inches which is sufficient for heavy rain at this time of year. At this time, the best chance for heavy rain looks to be across the eastern half of our CWA. Rainfall totals from Friday through Sunday morning will be generally two to four inches with isolated amounts to six inches possible. Exact locations are hard to determine at this time. This amount of rain will likely lead to localized flooding and our confidence is growing that a Flash Flood Watch will be needed for this time period. The upper system will move slowly away from the region during the first part of next week and low chances for showers will linger over the area Monday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 86 71 86 68 / 10 20 - 50 60 Austin Bergstrom Intl Airport 71 86 70 86 67 / 10 20 - 50 60 New Braunfels Muni Airport 71 87 70 86 68 / 20 20 - 40 60 Burnet Muni Airport 70 85 69 84 66 / 20 10 0 40 60 Del Rio Intl Airport 71 93 74 90 68 / 30 0 - 40 70 Georgetown Muni Airport 70 86 70 86 67 / 10 10 - 40 60 Hondo Muni Airport 71 90 71 90 67 / 20 10 0 40 70 San Marcos Muni Airport 71 86 70 86 67 / 20 20 - 40 60 La Grange - Fayette Regional 72 86 72 86 69 / 20 30 10 40 50 San Antonio Intl Airport 71 88 72 87 69 / 20 20 0 50 70 Stinson Muni Airport 72 89 73 88 70 / 20 20 0 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...17 Long-Term...04
Hazardous weather outlook, May 13, 4:15 AM CDT, 20 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 415 AM CDT Wed May 13 2020 TXZ171>173-183>194-202>209-217>225-228-141000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 415 AM CDT Wed May 13 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated severe storms are possible late this afternoon and evening along the Rio Grande and southern Edwards Plateau. Large hail and damaging straight-line winds are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall is possible Friday night through Saturday across South Central Texas. Between 2 and 4 inches of rainfall is currently forecast, with isolated amounts of 6 inches. Dangerous flash flood impacts and river flooding could occur. Further details on timing, locations, and rainfall amounts will be refined through the week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to submit storm reports and rainfall amounts to the National Weather Service.
In the hours before
Special weather statement, May 13, 8:53 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
853 PM CDT Wed May 13 2020
TXZ183-140245-
Val Verde TX-
853 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 945 PM CDT...
At 853 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pandale, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3028 10176 3029 10161 3028 10136 3009 10140
3018 10176
TIME...MOT...LOC 0153Z 271DEG 23KT 3027 10172
CPSpecial weather statement, May 13, 9:37 PM CDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 937 PM CDT Wed May 13 2020 TXZ183-140315- Val Verde TX- 937 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 1015 PM CDT... At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Pandale, or 18 miles north of Langtry, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Juno and Bakers Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. LAT...LON 3001 10155 3012 10153 3020 10103 2973 10114 TIME...MOT...LOC 0237Z 282DEG 22KT 3006 10147 CP
Special weather statement, May 13, 10:54 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1054 PM CDT Wed May 13 2020
TXZ183-184-140500-
Val Verde TX-Edwards TX-
1054 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHEASTERN VAL
VERDE COUNTIES UNTIL MIDNIGHT CDT...
At 1054 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles northwest of Rocksprings to 22 miles
south of Sonora to 10 miles west of Loma Alta. Movement was east at
35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rocksprings, Loma Alta, Carta Valley, Vinegarone, Devils River State
Nat Area Del Norte, Us-277 Near The Sutton-
Edwards County Line, Kickapoo Cavern State Park and Devil's Sinkhole
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 10089 3029 10004 2963 10029 2962 10048
2984 10109
TIME...MOT...LOC 0354Z 266DEG 30KT 3022 10050 3025 10072 2993 10096
CPSpecial weather statement, May 14, 12:23 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1223 AM CDT Thu May 14 2020
TXZ184>186-140615-
Kerr TX-Edwards TX-Real TX-
1223 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...CENTRAL
EDWARDS AND NORTHERN REAL COUNTIES UNTIL 115 AM CDT...
At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Telegraph to 14 miles
northeast of Vance to 9 miles east of Carta Valley. Movement was east
at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Vance, Kerr Wildlife Management Area, Barksdale, Devil's Sinkhole
State Natural Area and Prade Ranch.
LAT...LON 3027 9943 2995 9947 2965 10022 2975 10069
3004 10011 3026 10003
TIME...MOT...LOC 0523Z 278DEG 20KT 3019 9990 3001 9992 2977 10052
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:53 PM CDT | Special Weather Statement | EWX | Terrell | 52 min |
| May 13, 9:37 PM CDT | Special Weather Statement | EWX | Val Verde | 38 min |
| May 13, 10:04 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 56 min |
| May 13, 10:54 PM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| May 13, 11:14 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 31 min |
| May 14, 12:23 AM CDT | Special Weather Statement | EWX | Real | 52 min |
| May 14, 12:59 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real | 3 hr |
| May 14, 1:03 AM CDT | Special Weather Statement | EWX | Kerr, Real | 57 min |
| May 14, 1:57 AM CDT | Special Weather Statement | EWX | Bandera | 63 min |
| May 14, 2:04 AM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kerr, Kinney, Real, Uvalde | 3 hr |
| May 14, 2:57 AM CDT | Special Weather Statement | EWX | Kendall, Uvalde | 48 min |
| May 14, 3:03 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 23 min |
| May 14, 3:39 AM CDT | Special Weather Statement | EWX | Medina | 51 min |
| May 14, 3:47 AM CDT | Areal Flood Advisory | EWX | Bandera, Medina, Uvalde | 3 hr |
| May 14, 4:59 AM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.